Arizona, 2007

Damaging Winds in Arizona, August 13, 2007

August 13, 2007 · NWS PSR · 4 events in 1 county or zone

Thunderstorm winds caused considerable damage to the Las Casitas trailer park south of town, and power lines and poles down in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorm winds caused considerable damage to the Las Casitas trailer park south of town, and power lines and poles down in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 13, 8:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 13, 8:30 PM MST, 1 hour 30 minutes before
AZZ020>028-CAZ030>033-141200-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
830 PM MST MON AUG 13 2007

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT CENTERED OVER COLORADO AND KANSAS COVERS
OUR AREA. THIS SYSTEM IS RESULTING IN HOTTER THAN AVERAGE WEATHER FOR
MID AUGUST. ENOUGH MOISTURE REMAINS FOR ISOLATED MAINLY LATE
AFTERNOON AND EVENING THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA WITH
AREAS OF BLOWING DUST IN THE DESERT AREAS THIS EVENING INCLUDING THE
GREATER PHOENIX AREA. IT IS NOT EXPECTED TO BE QUITE AS HOT DURING
THE MIDDLE AND LATTER PARTS OF THIS WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH THURSDAY...
IT WAS ANOTHER DAY (MONDAY) OF LIMITED...OR ISOLATED CONVECTIVE
ACTIVITY OVER SOUTH CENTRAL AZ. ADDITIONALLY...MONSOON MOISTURE
LEVELS CONTINUE TO CREEP DOWNWARD A BIT...NOW JUST BARELY MEETING
MONSOON CRITERIA BELOW 700 MB.

WITH BROAD UPPER LEVEL ANTICYCLONIC FLOW...AND REDUCED MOISTURE
LEVELS...ONLY LIMITED CONVECTIVE ACTIVITY IS EXPECTED OVER SOUTH
CENTRAL AZ AGAIN ON TUE OVER SOUTH CENTRAL AZ. A HEAT ADVISORY IS
ALSO POSTED FOR SOUTH CENTRAL AZ FOR TUESDAY.

HOWEVER A MEXICAN INVERTED TROF IS FORECAST TO MOVE INTO AZ LATE
WEDNESDAY WHICH MAY PROMOTE MORE WIDESPREAD HIGH BASED AFTERNOON AND
EVENING THUNDERSTORMS OVER PARTS OF SOUTH CENTRAL AZ.

CURRENT FORECAST FOR DIMINISHED CONVECTIVE ACTIVITY THE NEXT FEW
DAYS LOOKS OK FOR NOW. NO UPDATES PLANNED.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
LATEST GFS GENERALLY SAGS THE UPPER RIDGE AXIS SWD A BIT TOWARDS THE
WEEKEND. THIS MOVEMENT WOULD CERTAINLY NOT PORTEND TO INCREASED
MOISTURE OR ANY MORE FAVORABLE THERMODYNAMICS TO GIN ON LARGE
INCREASE IN DAY-TO-DAY STORM COVERAGE. WILL THEREFORE JUST KEEP A
VERY LOW GRADE POP THREAT IN PLACE...MAINLY OVER SCNTRL HIGHER
TERRAIN. WILL ALSO ALLOW MAX TEMPS TO GRADUALLY LOWER CLOSER TO
MID-AUGUST NORMALS...BUT STILL SOMEWHAT ABOVE.

&&

.AVIATION...
AUGUST 14 0330 UTC (AUGUST 13 2030 MST)
MOSTLY CLEAR SKIES ARE FORECAST OVER THE GREATER PHOENIX AREA
THROUGH AT LEAST 23Z TUE...INCLUDING PHOENIX SKY HARBOR AND
SURROUNDING SATELLITE AIRPORTS. ONCE AGAIN HOWEVER...ISOLATED
AFTERNOON THUNDERSTORMS ON TUESDAY...WITH TOPS TO 40 THSD FT WILL
DEVELOP OVER THE MOUNTAINS 50 TO 60 MILES NORTH THROUGH SOUTHEAST OF
PHOENIX SKY HARBOR AIRPORT...WITH VERY LITTLE CHANCE OF CONVECTION
MOVING INTO THE GREATER PHOENIX AIRPORTS AFTER 23Z.

WESTERN TAF SITES...KBLH/KYUM/KIPL...WILL REMAIN DRY WITH NO
EXPECTED THUNDERSTORM DEVELOPMENT THROUGH 23Z TUESDAY.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AUGUST 13 2130 UTC (AUGUST 13 1430 MST)

NO CHANGES TO PREVIOUS DISCUSSION...
HIGH PRESSURE WILL MEANDER OVER THE REGION THROUGH THE WEEK. THIS
WILL RESULT IN VERY WARM TEMPERATURES...AND MODERATE HUMIDITY
LEVELS. SLIGHT CHANCES FOR PRECIPITATION WILL MOSTLY BE CONFINED TO
THE HIGHER TERRAIN NORTH...EAST AND SOUTH OF PHOENIX. SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA WILL LIKELY REMAIN DRY. TOWARD THE
WEEKEND...DRIER AIR MAY BEGIN TO FILTER IN TO SOUTHEAST CALIFORNIA
...RESULTING IN A DOWNWARD TREND IN RH VALUES. TYPICAL UPSLOPE AND
DOWN-VALLEY WINDS CAN BE EXPECTED THROUGH THE WEEKEND.

&&

.CLIMATE...
PHOENIX HIGH AND LOW TEMPERATURE DATA NEXT FEW DAYS...

  DATE      FORECAST   NORMAL    RECORD SET
MON AUG 13     113      105     113 IN 1962 AND TIED IN 2003
TUE AUG 14     110      105     113 IN 1988
WED AUG 15     110      105     112 IN 1992
THU AUG 16     110      105     113 IN 1992
FRI AUG 17     109      104     113 IN 1992
SAT AUG 18     108      104     111 IN 1948 AND TIED IN 1973
SUN AUG 19     108      104     113 IN 1986

TUE AUG 14      91       82      89 IN 2002
WED AUG 15      91       82      90 IN 1992
THU AUG 16      91       82      89 IN 2000
FRI AUG 17      90       82      91 IN 1992
SAT AUG 18      89       81      90 IN 1988
SUN AUG 19      89       81      91 IN 1982

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...HEAT ADVISORY FOR NORTH-CENTRAL AND NORTHWEST PINAL COUNTY
     AND MARICOPA COUNTY DESERT AREAS INCLUDING THE GREATER
     PHOENIX AREA...ZONES 22...23...27...AND 28 FROM 10 AM TO 8 PM
     MST TUESDAY.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...VASQUEZ
LONG TERM...ESTLE
AVIATION...VASQUEZ
FIRE WX...MEYERS
CLIMATE...INIGUEZ
Hazardous weather outlook, Aug 13, 5:48 AM MST, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
548 AM MST MON AUG 13 2007

AZZ024-140300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
548 AM MST MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL EXIST ACROSS THE AREA...ESPECIALLY THE FAR EAST. GUSTY WINDS TO
40 MPH...BRIEF HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE
ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL EXIST EACH DAY ACROSS THE AREA. GUSTY WINDS TO 40 MPH...BRIEF
HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE ALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ022-023-027-028-140300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
548 AM MST MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN EXCESSIVE HEAT WARNING IN EFFECT TODAY FROM 11 AM UNTIL
8 PM MST THIS EVENING WITH RECORD OR NEAR RECORD HIGH TEMPERATURES.
REFER TO THE EXCESSIVE HEAT WARNING FOR MORE INFORMATION.

IN ADDITION...A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS WILL EXIST...MAINLY OVER THE HIGHER TERRAIN
TO THE SOUTHEAST OF GILA BEND AND OVER FAR SOUTHEAST PINAL COUNTY.
GUSTY WINDS TO 45 MPH...REDUCED VISIBILITIES IN BLOWING DUST AND
BRIEF HEAVY RAIN WILL ALL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS AN EXCESSIVE HEAT WARNING IN EFFECT TUESDAY FROM 11 AM
UNTIL 8 PM MST WITH RECORD OR NEAR RECORD HIGH TEMPERATURES. REFER
TO THE EXCESSIVE HEAT WARNING FOR MORE INFORMATION. IN ADDITION...
HEAT ADVISORIES MAY ALSO EVENTUALLY BE NECESSARY FOR WEDNESDAY AND
PERHAPS INTO THURSDAY.

THERE WILL EXIST A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN TO THE
SOUTHEAST OF GILA BEND AND OVER FAR SOUTHEAST PINAL COUNTY EACH DAY.
GUSTY WINDS TO 45 MPH...REDUCED VISIBILITIES IN BLOWING DUST AND
BRIEF HEAVY RAIN WILL ALL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-140300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
548 AM MST MON AUG 13 2007 /548 AM PDT MON AUG 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ESTLE

The radar

The Phoenix radar (KIWA), 51 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
August 13, 10:00 PM MST to 10:27 PM MST
Where
Pinal County, 2.44 mi WSW of Arizola
Measured
75 kt (86 mph) estimated gust
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
32.832, -111.756

About 90 mobile homes damaged or destroyed at Las Casitas trailer park. One third of them were blown off their foundations. About 150 people evacuated due to damage and numerous gas leaks. Unknown number of people had minor injuries. Numerous trees were blown down and about a mile-long stretch of power poles were damaged.

Thunderstorm Wind, Pinal

When
August 13, 10:22 PM MST to 10:30 PM MST
Where
Pinal County, 0.9 mi NE of Casa Grande
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.890, -111.740

Two or more railroad crossing arms along Jimmy Kerr Blvd. were damaged due to strong winds.

Thunderstorm Wind, Pinal

When
August 13, 10:30 PM MST to 10:35 PM MST
Where
Pinal County, 0.9 mi NE of Casa Grande
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.890, -111.740

Power lines and poles along Arizola Ave were damaged by high winds.

Thunderstorm Wind, Pinal

When
August 13, 10:30 PM MST to 10:35 PM MST
Where
Pinal County, 3.37 mi WSW of Arizola
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.831, -111.774

Power poles were blown down on Thornton Road just north of Interstate 8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53717, 53718, 53719, 59125.